|Long Term Effect Combivir/Sustiva
Mar 13, 2013
I've been on Combivir/Sustiva combo for over 14 years (VRL 0, CD4 890 CD3/CD4 ratio .9). Over the last 2 years I've had horrible GERD 24/7, Gluten intolerance, IBS symptoms, diarrhea 24/7, BLOATING, NO gas, NONE which is bizarre! and diagnosed w/ Barretts esophogus (determined via endoscopy). Up until 2 years ago life was good and nothing held me back - work, gym 6x week, etc. In fact I never gave HIV a second thought. I now have a new I.D.S doctor (in addition to the G.I. & EEN Doctors) who switched me to Atripla. I've had no "typical" side effects from Atripla (it's as if I'm not taking anything!) and I feel good - other than the continuing G.I. symptoms mentioned. I now live on probiotics, Aloe Vera juice, Kefir, and Prilosec 40mg BID (used to be Aciphex 40 BID), gluten free diet, etc. Could these G.I. problems be a result of the LONG TERM usage of combivir/sustiva combination? or just a case of getting old? Thanks so much for your great work and advice..... it's the only place I can ask a question with out a Doctor cutting me off and dismissing my question as insignificant.... but NYC doctors tend to be that way - LOL!
| Response from Dr. Henry
That is a good question. There is not much data on very long term use of Combivir and risk for new gut problems (partly due to fact that less and less use of Combivir in US at least). Since gut problems and gluten issues are common in general population (and perhaps more common with aging) it can be tough to determine if there is a signal for a modest increased risk from a drug--very difficult study to fund/carry out. HIV infection causes damage to the gut (lymph tissue scarred and often remains activated even if low HIV levels in the blood) so what that might mean for long term gut function remains unclear and may not depend on a particular HIV treatment since gut damage is due to HIV itself and not the drugs. The role of probiotics/gut flora on all of this is just now starting to be seriously studied so firm answers are lacking-sorry! KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Do You Know If You Have Oral Thrush?
- Blowjob From A Prostitute Do I Need To Get Tested For AIDS
- Groin Pain After Rimming Worried I Have HIV
- Itchy Red Spots After Nipple Biting Sign Of HIV AIDS
- Jock Itch After Receiving Oral Sex Sign Of HIV AIDS
- White Spots After Precum Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.